The two main causes of hearing loss are old age and exposure to loud noise. However, there are other causes that can factor in as well. For instance, if you’re experiencing symptoms of hearing loss, the medications you take may be to blame.
What Is Ototoxicity?
If a medication causes damage to the hearing system, it is said to be ototoxic. In addition to causing hearing loss, an ototoxic medication could contribute to tinnitus (ringing in the ears) or balance problems. There are more than 200 medications known to be ototoxic.
The risk and severity of ototoxic damage depends partially on how long someone takes these medications and how high their dosage is.
What Are the Symptoms of Ototoxicity?
The inner ear contains the cochlea, which translates sound vibrations into electrical impulses; the auditory nerve, which carries the impulses to the brain; and the vestibular nerve, which helps you maintain balance. All these parts of the ear can be affected by ototoxic medications, resulting in symptoms such as:
• Vertigo (spinning sensation)
• Oscillating vision (objects appearing to jump or vibrate)
• Feeling of fullness in the ears
• Tinnitus (ringing in the ears)
• Hyperacusis (sensitivity to certain sounds)
• Hearing loss in one or both ears
These symptoms can come on suddenly or gradually.
What Medications Are Ototoxic?
The American-Speech-Language-Hearing-Association (ASHA) has labeled over 200 chemicals and medications that are ototoxic. Of these, the most consumed culprit is aspirin.
Chemotherapy drugs are infamous for being ototoxic, particularly Eloxitan (oxaliplatin), Paraplantin (carboplatin) and Platinol (cisplatin). It is estimated that as many as 50% of Platinol users experience the effects of ototoxicity due to the drug damaging the fast-replicating cells within the inner ear, in addition to cancer cells.
Aminoglycoside antibiotics are another class of drugs that can be ototoxic. These include amikacin, dihydrostreptomycin, Gentak (gentamincin), kanamycin A, netilmicin, ribostamycin, streptomycin and Tobrex (tobramycin). In addition, some non-aminoglycoside antibiotics are ototoxic, including erythromycin and Vanocin (vancomycin).
Another class of drugs that can have ototoxic effects is loop durietics like Demadex (torsemide), Edecrin (ethacrynic acid) and Lasix (furosemide).
Finally, salicyclates such as aspirin, chloroquine and quinine can be ototoxic in certain doses. Minor hearing loss from pain relievers like aspirin is reversable, though higher doses can lead to permanent damage over time.
Do You Take an Ototoxic Medication?
If you take one of the ototoxic medications listed above, talk to your health care provider to discuss the pros and cons, and find out if there’s another option.
If you take a known ototoxic medication and are concerned about hearing loss, you can schedule a check up with an audiologist to monitor your hearing levels and ensure that your hearing stays healthy.
If you’re already experiencing symptoms of ototoxicity, contact the hearing experts at West Coast Hearing Clinic today.